Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jul 29, 2018, 4:21 AM CDT for Coffey County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 4:21 AM CDT (09:21 UTC)
- Expired
- Jul 29, 2018, 5:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
County Coffey County, KS
The radar
The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
921
WWUS83 KTOP 290921
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT SUN JUL 29 2018
KSZ055-056-058-059-291000-
Coffey-Franklin-Osage-Anderson-
421 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON...SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL
500 AM CDT...
At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Melvern to 5 miles
northwest of New Strawn to 6 miles northwest of Gridley. Movement was
southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Burlington, Waverly, Richmond, Williamsburg, New Strawn, Melvern,
Gridley, Westphalia, Beto Junction, John Redmond Reservoir, Harris
and Le Roy.
This includes Interstate 35 between mile markers 156 and 172.
LAT...LON 3814 9596 3817 9596 3833 9579 3857 9565
3845 9522 3819 9539 3804 9554 3804 9568
TIME...MOT...LOC 0921Z 295DEG 28KT 3855 9566 3834 9580 3817 9597
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 3:07 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 29, 3:07 AM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Topeka KS 307 AM CDT Sun Jul 29 2018 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Sun Jul 29 2018 Scattered thunderstorms continued to move across central and eastern Kansas this morning at 07Z. An MCV was moving across central Kansas while another small circulation was over north central Kansas. Water vapor loop and profilers depict the above mentioned features as well as regional radar loops. Moisture and instability axis continues to favor central and south central Kansas with areas from Abilene to Burlington on the eastern edge. Latest mesoanalysis shows storms moving into a higher area of downdraft CAPE across southern Kansas and expect to continue to see strong to severe wind gusts with the storms as the move southeast. CAMS have differences with the early morning convection, especially where it was ongoing across northeast Kansas at 07Z. Expect highest pops to be across east central and central Kansas this morning, however with models suggesting additional development across northeast and north central Kansas this morning will keep a mention of showers and thunderstorms going through the morning hours. After the MCVs move through this morning may see a lull for part of the afternoon with more widely scattered convection expected lasting into the evening hours. Subtle waves moving southeast across Nebraska and northeast Kansas tonight may help to develop additional scattered storms with a possible MCS affecting the area overnight. Shear and instability will be favorable for strong to a few severe storms with damaging winds and hail the main hazards. Highs today will range from the upper 70s to lower 80s. Lows tonight fall back into the low to mid 60s. .LONG TERM...(Monday through Saturday) Issued at 305 AM CDT Sun Jul 29 2018 Last main precip chances come into the Monday evening time frame before clearing out for much of the week and remaining mainly dry. Model guidance is in good overall agreement on the early week upper pattern exhibiting a digging positively tilted trough with axis extending from the western Great Lakes into the central Plains. Broad scale ascent ahead of this will allow for positive vorticity advection to occur over the area. Appears the ECMWF is most robust with developing QPF as a result of deepening the upper trough more. It tends to quickly reduce overall coverage into the evening. Probably overdone, or just due to resolution of the model, but it appears convection is favored further southeast of the area regardless. Have kept mention of thunder though as couldn't rule out a lightning strike or two. Into the Tuesday time frame and rest of the week, northwest flow aloft remains, with mostly dry conditions and a warming trend in place. Temps range from the 80s increasing back to the lower to mid 90s by next weekend as the larger scale ridge builds back into the intermountain west into the Desert Southwest giving way to steadily increasing heights over the central Plains region. One exception that could bring a period of slight chance POPs to the area is with a weak boundary by late Wednesday into Thursday as an upper shortwave digs into the upper MS Valley. && .AVIATION...(For the 06Z TAFS through 06Z Monday) Issued at 1052 PM CDT Sat Jul 28 2018 Will need to make some adjustments to the forecast for TOP and FOE as the more intense convection looks to pass to the southwest. Otherwise the overall thinking of the prev forecast has not changed much. There still looks to be some MVFR CIGS through the morning with some improvement through the afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Drake AVIATION...Wolters
Hazardous weather outlook, Jul 29, 4:16 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 416 AM CDT Sun Jul 29 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-300930- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 416 AM CDT Sun Jul 29 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. A few strong to severe thunderstorms move through east central Kansas before sunrise this morning with strong damaging winds being the main threat. Additional strong to severe thunderstorms are possible this evening into tonight. The primary hazards will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jul 29, 1:30 AM CDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Topeka KS 130 AM CDT SUN JUL 29 2018 KSZ034-290700- Ottawa- 130 AM CDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA COUNTY UNTIL 200 AM CDT... At 129 AM CDT, Doppler radar was tracking a strong thunderstorm near Niles, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bennington and Niles. LAT...LON 3909 9760 3910 9737 3896 9737 3896 9762 TIME...MOT...LOC 0629Z 276DEG 17KT 3900 9752
Special weather statement, Jul 29, 2:21 AM CDT, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
221 AM CDT SUN JUL 29 2018
KSZ035>037-290800-
Geary-Dickinson-Morris-
221 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON...SOUTHERN
GEARY AND WESTERN MORRIS COUNTIES UNTIL 300 AM CDT...
At 221 AM CDT, local law enforcement reported a strong thunderstorm 4
miles southeast of Enterprise, moving southeast at 30 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Junction City, Herington, Grandview Plaza, White City, Hope,
Woodbine, Latimer and Burdick.
This includes Interstate 70 between mile markers 289 and 299.
LAT...LON 3857 9693 3861 9693 3861 9720 3904 9696
3901 9659 3856 9681
TIME...MOT...LOC 0721Z 293DEG 24KT 3885 9706Special weather statement, Jul 29, 2:45 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
245 AM CDT SUN JUL 29 2018
KSZ036>038-290830-
Wabaunsee-Geary-Morris-
245 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...MORRIS AND
SOUTHWESTERN WABAUNSEE COUNTIES UNTIL 330 AM CDT...
At 245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Dwight to 4 miles north of
Burdick. Movement was east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Council Grove, Alta Vista, Dwight, Wilsey, Parkerville, Dunlap,
Council Grove Lake and Volland.
LAT...LON 3852 9683 3898 9660 3896 9617 3874 9635
3852 9635
TIME...MOT...LOC 0745Z 292DEG 30KT 3889 9670 3863 9684Special weather statement, Jul 29, 3:15 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
315 AM CDT SUN JUL 29 2018
KSZ037-038-054-055-058-290845-
Coffey-Wabaunsee-Lyon-Osage-Morris-
315 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRIS...SOUTH
CENTRAL WABAUNSEE...SOUTHWESTERN OSAGE...NORTHWESTERN COFFEY AND LYON
COUNTIES UNTIL 345 AM CDT...
At 314 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Bushong to 7 miles west of
Dunlap to 10 miles west of Cottonwood Falls. Movement was southeast
at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Emporia, Lebo, Americus, Olpe, Neosho Rapids, Reading, Allen, Admire,
Bushong and Dunlap.
This includes the following highways...
Interstate 35 between mile markers 128 and 147.
Kansas Turnpike between mile markers 117 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3817 9636 3852 9635 3852 9656 3855 9651
3882 9631 3851 9581 3829 9599 3817 9618
TIME...MOT...LOC 0814Z 302DEG 38KT 3878 9631 3854 9649 3840 9673Special weather statement, Jul 29, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 AM CDT SUN JUL 29 2018
KSZ055-056-058-059-291000-
Coffey-Franklin-Osage-Anderson-
421 AM CDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...
NORTHWESTERN ANDERSON...SOUTHEASTERN OSAGE AND COFFEY COUNTIES UNTIL
500 AM CDT...
At 421 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Melvern to 5 miles
northwest of New Strawn to 6 miles northwest of Gridley. Movement was
southeast at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Burlington, Waverly, Richmond, Williamsburg, New Strawn, Melvern,
Gridley, Westphalia, Beto Junction, John Redmond Reservoir, Harris
and Le Roy.
This includes Interstate 35 between mile markers 156 and 172.
LAT...LON 3814 9596 3817 9596 3833 9579 3857 9565
3845 9522 3819 9539 3804 9554 3804 9568
TIME...MOT...LOC 0921Z 295DEG 28KT 3855 9566 3834 9580 3817 9597The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:30 AM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| Jul 29, 1:47 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| Jul 29, 2:21 AM CDT | Special Weather Statement | TOP | Geary | 39 min |
| Jul 29, 2:45 AM CDT | Special Weather Statement | TOP | Morris, Wabaunsee | 45 min |
| Jul 29, 3:15 AM CDT | Special Weather Statement | TOP | Lyon | 30 min |
| Jul 29, 3:43 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 34 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.